Health News

Did caffeine cause chronic insomnia?

Q: I was addicted to Diet Coke for decades. I drank one 12-ounce can every single day. That’s all.

I’ve had insomnia for decades as well. For the past nine years, I took Seroquel each night to be able to sleep.

I quit Diet Coke cold turkey in June, and by August I was able to sleep without Seroquel. I could even take an afternoon nap, which was never possible before.

I’ve now been sleeping naturally without medication for six weeks. I always assumed my insomnia was a result of bad brain chemistry, but perhaps it was due to caffeine at lunchtime. Have you heard any similar stories?

A: You might be especially sensitive to caffeine, explaining why a lunchtime soft drink would affect your nighttime sleep. Some people metabolize caffeine slowly. Caffeine can make it harder to get to sleep and may interfere with sleep quality (Sleep Medicine Reviews online, Jan. 29, 2016).

It was smart of you to figure out that you wouldn’t need medication for sleeping once you stopped consuming caffeinated beverages. Quetiapine (Seroquel) is approved for treating serious psychiatric conditions, not insomnia. It has a number of potentially dangerous side effects.

Q: I had bloodwork done a few months ago for thyroid function. My primary-care physician said my TSH is normal at 12.9.

I asked about T3 and T4 levels, but was told further testing isn’t required if TSH levels are in the normal range. Is 12.9 really normal? From what I’m reading, it seems a bit high.

I have been dealing with hair loss, dry skin, fatigue and depression. I’d like to maintain a healthy lifestyle, but I’m not sure what to do about my thyroid.

A: TSH (thyroid-stimulating hormone) is often considered the gold standard for evaluating thyroid function. There is considerable controversy about the normal range, however. Many endocrinologists use a reference level from 0.4 to 4.2, which puts your value well above normal.

When TSH is high, it means that the thyroid is underperforming. Symptoms like yours are typical for hypothyroidism.

You might need to consult a thyroid specialist.

Q: I have had arthritis for years and had been taking diclofenac. However, my doctor took me off it because it started to affect my kidneys.

When the joints in my thumbs started to swell so I couldn’t even open a soft-drink bottle, I started looking for some help. Lucky for me, I found MSM. After taking it for three days, the swelling in my thumbs went down. It’s been a few months, and I am now able to walk 3 miles a day and have had other positive results. For example, my hair and my nails have improved. I know that this won’t cure arthritis, but it seems to have slowed its progression.

A: MSM (methylsulfonylmethane) is a natural compound that is marketed as a dietary supplement. There is limited research on its use for arthritis. A recent review indicates that it may be of benefit (Mayo Clinic Proceedings, September 2016).

Another study found that MSM combined with the herb boswellia was helpful in treating knee arthritis (International Journal of Immunopathology and Pharmacology, March 2016).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

  Comments